The MPA investigates reports of narcolepsy in patients vaccinated with Pandemrix
Wednesday, August 18, 2010
The MPA has received six reports from health care professionals regarding narcolepsy as suspected adverse drug reaction following Pandemrix flu vaccination. The Agency will, in consultation with external experts, assess the possible relationship between the vaccination and the reported reactions. The MPA is in contact with other EU member states to get information if there are any reports in other countries.
During summer 2010, the MPA has received in total six reports of narcolepsy, as an adverse reaction after Pandemrix vaccination. The reports concern children aged 12-16 years where symptoms compatible with narcolepsy, diagnosed after thorough medical investigation, have occurred one to two months after vaccination. Consumer reports describing similar symptoms have also been received.
At present there is not sufficient information to conclude if there is a relationship between the vaccination and the reported symptoms or not. For such a conclusion to be made, more detailed information on the reported cases, on any possible additional cases and on the background incidence of narcolepsy in Sweden is required. Consequently, the MPA has initiated an investigation of the issue in collaboration with national experts.
Within the EU, approximately 30 million individuals have received Pandemrix vaccination. In the European Safety Database (EudraVigilance) there is at present only one additional report of narcolepsy as suspected Pandemrix adverse reaction. The MPA is in contact with the other EU member states to increase the awareness of this possible late adverse reaction and to collect information on any additional reports. Swedish health care professionals are urged to report any suspected case as soon as possible.
Typical clinical symptoms of narcolepsy include: day-time sleep attacks, cataplexy (sudden muscle weakness), hypnagogic (pre-sleep) hallucinations and/or sleep paralysis (immobility of the body that occurs while waking up and sometimes while falling asleep).
Please note the news item’s date of publishing. The Medical Products Agency does not update news.